Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Northern Indiana

April 19, 2017Allen County, DeKalb County, Indiana; Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 19, 2017, 8:13 PM EDT for Allen County, DeKalb County, Indiana; Defiance County, Paulding County, Ohio. It was in force for 47 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 8:13 PM EDT (00:13 UTC)
Expired
Apr 19, 2017, 9:00 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Allen County, IN, DeKalb County, IN, Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:16 PM EDTHAIL 1.52 S Hicksville, OH18 INCH DIAMETER TREE KNOCKED DOWN.
Apr 19, 8:16 PM EDTHAIL 22 Ese Spencerville, IN
Apr 19, 8:17 PM EDTHAIL 1.25Spencerville, INFROM SOCIAL MEDIA.
Apr 19, 8:20 PM EDTTSTM WND DMG4 Nne Georgetown, INROOFING OF BARN BLOWN OFF, SEVERAL POWER LINES DOWN.
Apr 19, 8:20 PM EDTHAIL 1.251 E Spencerville, INROOF DAMAGE.
Apr 19, 8:20 PM EDTHAIL 21 Nne Antwerp, OHWINDOW AND SIDING DAMAGE.
Apr 19, 8:23 PM EDTHAIL 0.5Hicksville, OH
Apr 19, 8:27 PM EDTHAIL 24 Ne Georgetown, IN
Apr 19, 8:45 PM EDTHAIL 0.5Cecil, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS53 KIWX 200013
SVRIWX
INC003-033-OHC039-125-200100-
/O.NEW.KIWX.SV.W.0034.170420T0013Z-170420T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
813 PM EDT WED APR 19 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Allen County in northeastern Indiana...
  Southeastern De Kalb County in northeastern Indiana...
  Defiance County in northwestern Ohio...
  Northern Paulding County in west central Ohio...

* Until 900 PM EDT

* At 812 PM EDT, a severe thunderstorm was located over Hicksville,
  moving east at 40 mph.

  HAZARD...Quarter size hail and 40 to 50 mph winds.  

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Defiance, Hicksville, Paulding, Antwerp, St. Joe, Newville, Cecil,
  Jewell, Arthur, Ayersville, The Bend, Brunersburg, Saint Joe and
  Mark Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8426 4117 8434 4113 8434 4121 8494
      4139 8489 4134 8423
TIME...MOT...LOC 0012Z 280DEG 34KT 4129 8481 

HAIL...1.00IN
WIND...<50MPH
 
$$

NWS
1 follow-up statement
033 
WWUS53 KIWX 200029
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
829 PM EDT WED APR 19 2017

INC003-033-200036-
/O.CAN.KIWX.SV.W.0034.000000T0000Z-170420T0100Z/
Allen IN-De Kalb IN-
829 PM EDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN AND
SOUTHEASTERN DE KALB COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4117 8426 4117 8434 4113 8434 4119 8480
      4134 8479 4134 8423
TIME...MOT...LOC 0026Z 287DEG 31KT 4126 8471 

$$

OHC039-125-200100-
/O.CON.KIWX.SV.W.0034.000000T0000Z-170420T0100Z/
Defiance OH-Paulding OH-
829 PM EDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL DEFIANCE AND NORTHERN PAULDING COUNTIES...

At 826 PM EDT, a severe thunderstorm was located near Hicksville,
moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Defiance, Hicksville, Paulding, Antwerp, Cecil, Jewell, Arthur,
Brunersburg, Mark Center, Ayersville and The Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8426 4117 8434 4113 8434 4119 8480
      4134 8479 4134 8423
TIME...MOT...LOC 0026Z 287DEG 31KT 4126 8471 

HAIL...1.00IN
WIND...<50MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:50 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 19, 2:50 PM EDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Wed Apr 19 2017

.SYNOPSIS...
Issued at 250 pM EDT Wed Apr 19 2017

Low pressure developing across Iowa today will promote isolated
to scattered thunderstorms along a frontal boundary draped across
the area into this evening As this system lifts northeast across
the upper Great Lakes Thursday, the accompanying cold front will
move across our area, likely causing thunderstorms. Isolated
severe storms are possible Thursday afternoon. Temperatures will
remain well above normal through Thursday, cooling off to a bit
below normal behind the cold front on Friday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 246 PM EDT Wed Apr 19 2017

Water vapor shows MCV from overnight convection working into
northeast IL and southern Lake Michigan this afternoon while surface
frontal boundary has settled into the north. Surface dew points have
reached the lower 60s ahead of this boundary with temps into the
70s. Showers and thunderstorms have increased in coverage with
afternoon heating and modest mixed layer CAPE around 1500 j/kg
despite abundant cloud cover. 0-3km shear has increased
substantially from previous model runs and can be attributed to
approaching MCV and mid level speed max from upstream overnight
convection. Low level convergence near front remains weak but Non
supercell tornado (NST) index does spike near frontal boundary late
afternoon and early evening. This setup should yield scattered TSRA
into the evening with a few strong to isolated severe storms
possible with stronger updrafts. Hail and damaging winds primary
concern but given the weak boundary and NST parameter cannot rule
out a few funnel cloud reports.

Front returns northward tonight with some storms still possible into
Thursday morning near and north of warm front with 40-45kt low level
jet developing. Subsidence from departing MCV may hamper
development initially. Focus then shifts to approaching cold front
mid day. Deep layer shear still around 30-35 knots with 1500 j/kg
mixed layer CAPE. This should support severe weather chances along
front over primarily eastern half of area. Winds and hail primary
hazards on Thursday.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 246 PM EDT Wed Apr 19 2017

Overall quiet long term period currently expected with cool
weekend followed by nice warmup next week. Strong system will
eject out of Rockies for the weekend but 12z medium range models
continue to keep this system in the TN valley with a broad mid
level trough and mid level moisture spreading over our area.
Surface anticyclone looks rather strong and dry over the Great
Lakes with north to northeast low level flow keeping pcpn just
south of the area. Have opted to continue trend of keeping PoPs
AOB 10 percent given little change in latest model runs. Currently
watching low temperatures this weekend as mid to upper 30s
possible over northern third of area as this Canadian high
pressure settles in. This could lead to some frost potential and
will have to monitor. Frost/freeze season/headlines have begun for
our area.

Mid level ridge then folds into the area late in weekend and early
next week with surface high still in control. Models then indicate
another warm front to pass through with substantially warmer temps
by late in the period. For now will keep these periods dry as well
given lack of strong forcing or deep moisture transport at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 128 PM EDT Wed Apr 19 2017

A front has stalled just north of Indiana as a low pressure
system approaches the region from the Central Plains.
Thunderstorms and showers are possible along the front especially
this afternoon and evening and separate time tomorrow afternoon
and evening as a cold front pushes through. The lowest levels of
the atmosphere are still fairly dry today, but any thunderstorm
does have the potential to reduce CIGs within heavy rain. At this
point, don't have enough confidence to reduce CIGs into MVFR so
will keep it above 3kft this afternoon and again tomorrow
afternoon. Additionally, expecting LL shear overnight tonight
especially at SBN and wind gusts 25 to 30 kts Thursday as a low
level jet passes through.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 19, 3:44 AM EDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 AM EDT Wed Apr 19 2017

INZ003-004-012>015-020-022-MIZ077-078-200900-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
344 AM EDT Wed Apr 19 2017 /244 AM CDT Wed Apr 19 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists this afternoon and
again overnight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday. An isolated strong
storm is possible by early afternoon with small hail and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-200900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 AM EDT Wed Apr 19 2017

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists this afternoon and
again overnight. An isolated strong storm with small hail is possible
late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday. Isolated to scattered
strong to severe thunderstorms are possible in the afternoon with
large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 AM EDT Wed Apr 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A chance for an isolated thunderstorm exists this afternoon and
again overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday. An isolated strong
storm is possible by early afternoon with small hail and gusty winds
possible.

Hazardous conditions for small craft are possible Thursday night
through Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Apr 19, 4:32 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
432 PM EDT WED APR 19 2017

INZ023-024-032-192100-
Wabash-Miami-Grant-
432 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Bunker Hill, or
near Grissom Afb, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marion, Grissom Afb, Sweetser, Bunker Hill, La Fontaine, Miami,
Converse, Amboy, Bennetts Switch, Lincolnville, Jalapa, Mier, Santa
Fe, Wawpecong, Treaty, Peoria and Somerset.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4067 8617 4082 8564 4065 8564 4058 8566
      4057 8581 4056 8613
TIME...MOT...LOC 2031Z 255DEG 31KT 4061 8604

NWS
Local storm report, Apr 19, 4:51 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       WALTON                  40.66N 86.24W
04/19/2017  M0.95 INCH       CASS               IN   PUBLIC

            15 MINUTES OF HEAVY RAINFALL.

&&

GH
Special weather statement, Apr 19, 5:56 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
556 PM EDT WED APR 19 2017

OHZ025-192215-
Allen-
556 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...

At 555 PM EDT, a strong thunderstorm was located near Lima, moving
east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Harrod, Beaverdam, Westminster and Slabtown.

This includes INTERSTATE 75 between MILE MARKERs 129 and 131.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4064 8391 4064 8394 4067 8403 4078 8407
      4087 8388 4065 8388
TIME...MOT...LOC 2155Z 255DEG 20KT 4074 8399

NWS
Local storm report, Apr 19, 6:12 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       BLUFFTON                40.74N 85.17W
04/19/2017  M1.10 INCH       WELLS              IN   TRAINED SPOTTER

            SOME MINOR ROAD FLOODING.

&&

GH
Local storm report, Apr 19, 6:14 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             LAFAYETTE               40.76N 83.95W
04/19/2017  E0.75 INCH       ALLEN              OH   PUBLIC

&&

GH
Special weather statement, Apr 19, 8:09 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
809 PM EDT WED APR 19 2017

INZ009-018-OHZ004-015-200045-
Allen-De Kalb-Defiance-Paulding-
809 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...CENTRAL DEFIANCE AND NORTHERN PAULDING
COUNTIES...

At 809 PM EDT, a strong thunderstorm was located over St. Joe, or
near Hicksville, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Defiance, Hicksville, Paulding, Antwerp, St. Joe, Oakwood, Concord,
Newville, Cecil, Arthur, Charloe, The Bend, Spencerville In Dekalb
County, Brunersburg, Saint Joe and Mark Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4109 8438 4122 8497 4140 8493 4136 8432
TIME...MOT...LOC 0009Z 280DEG 35KT 4130 8485

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:57 PM EDTSmall Craft AdvisoryIWX54 hr
Apr 20, 2:08 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko23 min
Apr 20, 2:28 PM EDTSevere Thunderstorm WarningIWXNoble34 min
Apr 20, 5:59 PM EDTSpecial Weather StatementIWXDeKalb31 min
Apr 19, 8:09 PM EDTSpecial Weather StatementIWXDefiance36 min
Apr 19, 8:45 PM EDTSpecial Weather StatementIWXPaulding, Putnam30 min
Apr 19, 9:00 PM EDTSpecial Weather StatementIWXHenry30 min
Apr 20, 3:38 PM EDTSevere Thunderstorm WarningIWXDefiance21 min
Apr 20, 4:39 PM EDTSpecial Weather StatementIWXPutnam36 min
Apr 20, 4:54 PM EDTSevere Thunderstorm WarningIWXPutnam36 min
Apr 20, 5:35 PM EDTSpecial Weather StatementIWXPutnam25 min
Apr 20, 6:23 PM EDTSpecial Weather StatementIWXPutnam37 min
Apr 20, 6:53 PM EDTSpecial Weather StatementIWXFulton37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.